Texas, 2011

Wildfire in Texas, October 7 to 10, 2011

October 7 to 10, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Litts Wildfire began around 1545 CST approximately eleven miles north northwest of Codman Texas in Roberts County. The wildfire consumed an estimated five hundred acres and was contained on October 10 around 1836 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Litts Wildfire began around 1545 CST approximately eleven miles north northwest of Codman Texas in Roberts County. The wildfire consumed an estimated five hundred acres and was contained on October 10 around 1836 CST. No structural damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 7, 2:58 PM CST, 47 minutes earlier.

Area forecast discussion, Oct 7, 2:58 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
358 PM CDT FRI OCT 7 2011

.DISCUSSION...
FORECAST FOCUS THIS AFTERNOON CENTERS ON THE POTENTIAL FOR HEAVY
RAINFALL ACROSS THE PANHANDLES OVER THE NEXT 12-18 HOURS.

A POTENT UPPER LEVEL SYSTEM IS CENTERED OVER ARIZONA THIS AFTERNOON
AND IS EXPECTED TO CROSS NEW MEXICO AND LIFT INTO THE CENTRAL
ROCKIES SATURDAY MORNING. STRONG HEIGHT FALLS WILL SPREAD ACROSS
THE SOUTHERN PLAINS THIS EVENING...CORRESPONDING WITH FORCING FOR
ASCENT ACROSS THE AREA. A BOUNDARY/DRYLINE HAS MIXED INTO THE
WESTERN TEXAS/OKLAHOMA PANHANDLES AS DEWPOINTS BEHIND THIS FEATURE
HAVE DROPPED INTO THE UPPER 30S TO MID 40S. THE 12Z KAMA SOUNDING
SHOWS A FAIRLY STRONG CAPPING INVERSION HOWEVER WITH SOME THINNING
OF THE CLOUD COVER...HAVE ALLOWED FOR TEMPS TO CLIMB INTO THE UPPER
70S TO LOWER 80S. LATEST VISIBLE SATELLITE IMAGERY SHOWS SOME CU
DEVELOPING IN THE WESTERN TEXAS PANHANDLE SO EXPECT STORMS TO START
TO FORM NEAR THIS BOUNDARY WITHIN THE NEXT COUPLE OF HOURS. THE
LATEST SWODY1 STILL HAS THE MAJORITY OF THE CWA INCLUDED IN A
SLIGHT RISK AS LARGE SHEAR AND MODERATE INSTABILITY WILL ALLOW FOR
STORMS TO QUICKLY INCREASE IN INTENSITY ONCE THEY FORM. WITH THIS
FRONT PROVIDING A FOCUS FOR STORM DEVELOPMENT...EXPECT STORMS TO
FORM ALONG A LINE STARTING IN THE WESTERN ZONES THIS EVENING. HAVE
SOME CONCERN FOR TRAINING STORMS AS THE UPPER FLOW IS PARALLEL TO
THIS BOUNDARY BUT DO EXPECT STORMS TO MOVE EAST AS THE EVENING WEARS
ON.

A VERY FAVORABLE PATTERN PATTERN FOR HEAVY RAINFALL WILL BE IN
PLACE LATER TONIGHT AS SOUTH TO SOUTHEAST LOW LEVEL FLOW CONTINUES
TO TRANSPORT MOISTURE TO THE AREA. PERCEPTIBLE WATER VALUES WILL
INCREASE TONIGHT WITH THE HIGHEST VALUES EXPECTED AROUND 06Z WHERE
PW VALUES WILL BE OVER AN INCH. /THIS IS 2 STANDARD DEVIATIONS ABOVE
NORMAL/. THE FRONTAL BOUNDARY WILL RESIDE NEAR THE WESTERN ZONES FOR
MUCH OF THE NIGHT AND PROVIDE FORCING TO SUSTAIN CONVECTION
OVERNIGHT. FURTHERMORE UPPER FORCING WILL INCREASE ACROSS THE AREA AS
THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET IMPINGES ON THE
AREA. THETA-E ADVECTION ALSO INCREASES OVERNIGHT AS A 40-50 KT
NOCTURNAL JET SETS UP ACROSS THE SOUTHERN PLAINS. OUTFLOW FROM
THE STORMS OVER THE WESTERN SECTIONS THIS EVENING WILL CAUSE STORMS
TO MOVE FURTHER EAST ACROSS THE AREA. ALTHOUGH SHEAR AND
INSTABILITY WILL REMAIN LARGE...THINKING THE EARLIER SEVERE THREAT
THIS EVENING WILL TRANSITION MORE TO A HEAVY RAINFALL THREAT. GIVEN
THE ABOVE PARAMETERS...HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH
FOR ALL BUT THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. THIS IS QUITE
A DEPARTURE FROM THE USUAL FIRE WEATHER CONCERNS THAT WE DEAL WITH.
ALTHOUGH THE PANHANDLES ARE IN THE MIDST OF A PROLONGED DROUGHT...
THE HARD SOILS WILL CAUSE THE RAINFALL TO RUNOFF AND WILL NOT GET A
GOOD CHANCE TO SOAK INTO THE GROUND. IN ADDITION...IT WILL NOT TAKE
TOO MUCH RAINFALL TO CAUSE SOME FLOODING CONCERNS ESPECIALLY IN
AMARILLO.

THE UPPER LOW WILL MOVE INTO EASTERN COLORADO SATURDAY MORNING WHILE
AT THE SURFACE...A CLOSED LOW WILL LIFT INTO WESTERN KANSAS. THIS
WILL CAUSE THE DRYLINE/FRONT TO RACE OFF INTO THE EASTERN TEXAS
PANHANDLE...WHICH WILL REDUCE THE SHOWER AND THUNDERSTORM THREAT
LATER IN THE MORNING WEST OF THIS FEATURE. HOWEVER A SECONDARY
SHORTWAVE TROUGH ALONG THE SOUTHERN END OF THIS UPPER LOW WILL LIFT
ACROSS SOUTHERN NEW MEXICO SATURDAY NIGHT. EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TO MOVE INTO THE AREA LATER IN THE DAY.
THE SEVERE POTENTIAL DOESN/T LOOK AS GREAT AS TONIGHT CLOUDS AND
EARLIER RAINFALL WILL LIMIT THE DESTABILIZATION POTENTIAL. THIS
SHORTWAVE TROUGH WILL CONTINUE TO LIFT NORTHEAST...ACROSS THE
PANHANDLES SUNDAY...WITH RAINFALL ENDING FROM WEST TO EAST DURING
THE DAY. IN ADDITION...A COLD FRONT WILL PUSH THROUGH THE AREA...
ALLOWING FOR DRIER AIR TO FILTER IN...ALSO HELPING TO DECREASE THE
RAINFALL THREAT.

HAVE NOT MADE TOO MANY CHANGES TO THE EXTENDED GIVEN THAT SHORT
TERM CONCERNS WERE FRONT AND CENTER. A DRY AND WARMER WEATHER
PATTERN WILL RETURN TO THE AREA. THE GFS INDICATES AN UPPER LEVEL
DISTURBANCE MOVING ACROSS BROAD TROUGHING OVER THE NORTHERN PLAINS.
A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE INTO THE AREA AND
CAN BRING THE NEXT CHANCE OF RAIN. HOWEVER THE ECMWF KEEPS ANY
PRECIP WITH THIS SYSTEM NORTH AND EAST OF THE PANHANDLES. SINCE THIS
IS SEVERAL DAYS OUT...OPTED TO LEAVE THE FORECAST DRY. AN UPPER
LEVEL RIDGE BUILDS OVER THE DESERT SOUTHWEST TOWARD THE END OF THE
WEEK...KEEPING THE PANHANDLES IN A DRY WEATHER PATTERN.

CLK

&&

.FIRE WEATHER...
HEAVY RAINFALL IS EXPECTED TO IMPACT THE TEXAS/OKLAHOMA PANHANDLES
TONIGHT THROUGH SATURDAY MORNING. PRECIP AMOUNTS OF 2 TO 3 INCHES
ARE POSSIBLE...ESPECIALLY IN THE CENTRAL AND EASTERN TEXAS
PANHANDLES. ALTHOUGH THIS MUCH NEEDED RAINFALL WILL HARDLY MAKE A
DENT IN THE PROLONGED DROUGHT THE AREA IS CURRENTLY SUFFERING FROM...
IT WILL MOISTEN FUELS ACROSS THE AREA. SHOWERS AND THUNDERSTORMS ARE
ALSO POSSIBLE THROUGH SUNDAY NIGHT...WHERE SOME AREAS CAN RECEIVE
ADDITIONAL HEAVY RAINFALL. THUS ELEVATED AND CRITICAL FIRE WEATHER
CONCERNS WILL REMAIN LOW. DRY WEATHER WILL RETURN TO THE PANHANDLES
NEXT WEEK BUT LOWEST RELATIVE HUMIDITIES WILL REMAIN ABOVE 20
PERCENT. THUS KEEPING ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS
LOW.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                53  70  50  68  44 /  90  50  50  40  10
BEAVER OK                  60  72  57  68  50 / 100  60  60  60  20
BOISE CITY OK              46  70  42  65  40 /  60  40  30  30   5
BORGER TX                  57  73  55  69  50 /  90  50  50  50  10
BOYS RANCH TX              52  74  47  71  42 /  70  40  40  30  10
CANYON TX                  52  71  48  69  43 /  90  50  50  40  10
CLARENDON TX               59  72  57  69  50 / 100  60  60  60  20
DALHART TX                 45  72  44  68  38 /  70  40  30  20   5
GUYMON OK                  55  75  51  70  45 /  90  50  50  40  10
HEREFORD TX                50  71  44  69  41 /  70  50  40  30  10
LIPSCOMB TX                62  71  58  70  47 / 100  60  70  60  30
PAMPA TX                   56  69  53  69  47 / 100  60  60  50  20
SHAMROCK TX                63  72  58  70  50 / 100  70  70  60  30
WELLINGTON TX              61  74  59  72  52 / 100  70  80  70  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DONLEY...GRAY...HANSFORD...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...POTTER...
     RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES: BEAVER...TEXAS.

&&

11/05
Hazardous weather outlook, Oct 7, 2:15 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI OCT 7 2011

OKZ001>003-TXZ001>020-081100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
315 PM CDT FRI OCT 7 2011

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND EASTERN TEXAS
AND OKLAHOMA PANHANDLES FROM 10 PM TONIGHT UNTIL 1 PM SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT.
SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN HAZARDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FROM 10 PM TONIGHT UNTIL 1
PM SATURDAY FOR THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA
PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO SOUTHERLY
WINDS OF 15 TO 30 MPH WITH OCCASIONAL HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY NIGHT ACROSS MUCH OF
THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT FORM SATURDAY
AFTERNOON AND NIGHT MAY BECOME STRONG WITH HAIL AND STRONG GUSTY
WINDS THE MAIN HAZARDS. IN ADDITION...HEAVY RAIN WILL BE POSSIBLE WHICH
COULD LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 1 PM SATURDAY FOR THE CENTRAL AND EASTERN TEXAS AND
OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roberts

When
October 7, 3:45 PM CST to October 10, 6:36 PM CST
Where
Roberts forecast zone
Reported by
Park/Forest Service
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352183.